North Carolina, 2018

Flash Flooding and Damaging Winds in North Carolina, July 6, 2018

July 6, 2018 · NWS RAH · 18 events in 9 counties and zones

Storms initiated in split upper level flow along a prefrontal trough. Mean 850 MB to 300 MB winds were near calm at the time with storm propagation mainly cold pool driven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Storms initiated in split upper level flow along a prefrontal trough. Mean 850 MB to 300 MB winds were near calm at the time with storm propagation mainly cold pool driven. The primary impacts from these storms were gusty winds, resulting in trees down, and heavy rain. One storm did become anchored over Raleigh which prompted a flash flood warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 6, 12:30 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
130 PM EDT Fri Jul 6 2018

.SYNOPSIS...
An Appalachian-lee surface trough will drift southeastward across NC
and VA this afternoon and evening, followed by the passage of a cold
front overnight. High pressure will then build across the middle
Atlantic region through the weekend, bringing much cooler and drier
air to our region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1047 AM Friday...

The latest satellite and observational data indicate mostly
sunny skies across central NC. Heating was generally unabated
by the residual and thinning cirrus. There were a few areas in which
cumulus were already starting to develop with strong heating. One
was over the Triad region (Davidson, Guilford, Alamance counties)
where a weak surface trough was lingering. This will be an area to
watch for storm initiation in the next two hours. Other enhanced
cumulus and even a few cumulonimbus were noted over southern WVA
into southwest VA where a pre-frontal trough was moving SE.
Temperatures were already in the 80s, with dew points in the 70s.
PW's were increasing from the north with 1.9 to 2.1 inches observed
pooling near the surface front to our north. H85 moisture transport
is highest in the NW, but essentially very light over the rest of
central NC.

Several CAMS solutions indicate clusters of thunderstorms developing
over the NW part of NC early afternoon, then forming a line as it
progressively moves SE across central NC into SE NC later this
afternoon. This appears to be too fast due to the weak steering
flow. The lack of shear should also aid in slower storm propagation,
which is expected to be to the south or south-southwest. High PW and
slow storm motion will lead to locally heavy rain in the storms.
However, FFG is high as many areas have not seen rain in over a
week. Many areas are showing a very dry top moisture profile as
well. Therefore, the flash flood risk is low. Urban areas run the
risk any time of slow moving, heavy rain producing storms. However,
widespread flooding is certainly not expected. POP of 70-80 for any
one given spot may be too high - but we will leave alone. Still, a
good chance of thunderstorms will exist this afternoon.

Severe storms on an organized basis are not expected due to the weak
shear. However, in this multi-cell pulse environment characterized
by high CAPE and nil shear, isolated strong wind events can and will
occur under the stronger cells.

Highs should top out in the upper 80s to lower 90s.

The chance to likely POP will not drop off until later this evening,
with CAMS suggesting the focus  for additional storms near the cold
front over NW NC this evening. This signal is seen in the operational
models as well, with some showing an extension across the
northern Piedmont as will before midnight. Therefore, there is
a chance of additional storms with the front as it drops south
through the region just about anywhere overnight. Lows in the upper
60s north to lower to mid 70s south.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 130 PM Friday...

Surface cold front will be draped across southern NC on Saturday.
Meanwhile, a mid level ridge will redevelop and strengthen across
the upper Midwest into the Ohio Valley early this weekend. Beneath
the developing ridge, a Canadian surface high will build from the
Great Lakes east across the middle Atlantic states, and then
southward down the lee of the Appalachians. The cooler and drier
air, characterized by dewpoints in the upr 50s-mid 60s, will surge
into central NC Saturday into Saturday night. Expect a stubborn
extensive layer of stratocumulus layer over most of the area north
of the cold front. Scattered, mainly elevated, showers are expected,
with higher chances in the south.

Temperatures will be considerably cooler beneath the cloudiness and
aided by northeasterly flow that will gust to 20 or so mph on
Saturday. Highs are expected to be in the upper 70s north to very
low 80s across the southern tier. It will be pleasantly cool
Saturday night, with lows mostly in the low and mid 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 115 PM Friday...

The long term forecast will be subject to some uncertainty in the
Coastal Plain, as a low pressure area currently a few hundred miles
southeast of the NC coast may strengthen to a tropical depression
as it slowly approaches the coast later this weekend.

Otherwise, an initially 'cool' and dry continental airmass will make
a brief southerly surge down the Atlantic coast this weekend. The
ridging will retrograde across the Ohio Valley Monday as the airmass
quickly begins to modify with temperatures rising from low and mid
80s Sunday to the upper 80s Monday, and finally back to the lower
90s Tuesday.

The ridging will begin to amplify in the Plains Monday, with
subsequent troffing and northwest flow over the eastern CONUS. We
will continue to warm through midweek, with highs Wednesday through
Friday reaching the mid 90s. A backdoor front will be pushed south
into the area as the pattern amplifies on Thursday, and this front
will merge into our near-omnipresent summer lee trof and stall over
the area through the late week. This will enhance our chance of
convection Thursday and Friday.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 740 AM Friday...

VFR conditions are expected to prevail until at least early this
afternoon. Scattered to numerous showers and storms are then
expected to develop over central NC, along a couple of pre-frontal
surface troughs and/or convective outflow from Thursday's storms,
then linger through the afternoon and at least early tonight. The
passage of a cold front overnight and early Saturday will cause
initially light swly to wswly surface winds to veer to nly/nely and
increase to near 10 kts with occasional gusts, with a following
development and expansion of post-frontal MVFR ceilings through
early Sat. These ceilings may briefly dip into IFR range at RWI Sat
morning.

Outlook: Sub-VFR ceilings and a chance of showers will linger into
the first half of Sat, before drier high pressure builds more fully
swd across NC by afternoon or evening.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...Badgett
SHORT TERM...mlm
LONG TERM...mlm
AVIATION...MWS
Hazardous weather outlook, Jul 6, 10:47 AM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1147 AM EDT Fri Jul 6 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071600-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1147 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hot and humid conditions will exist out ahead of a cold front this
afternoon. Heat indices around 100 can be expected in many areas
before the chance of thunderstorms and clouds increase this
afternoon.

Clusters of thunderstorms will occur this afternoon and
evening. Some of the thunderstorms will produce locally heavy rain,
frequent lightning, and gusty wind to 50 mph. Some urban or small
stream flooding may occur. Thunderstorms are expected to diminish by
late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rain amounts, strong winds,
or hail to the National Weather Service.

Badgett

In the hours before

Special weather statement, Jul 6, 12:42 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
142 PM EDT FRI JUL 6 2018

NCZ021>024-038>040-061830-
Guilford NC-Chatham NC-Alamance NC-Forsyth NC-Randolph NC-
Davidson NC-Orange NC-
142 PM EDT FRI JUL 6 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...FORSYTH...NORTHERN DAVIDSON...WESTERN ORANGE...NORTHERN
RANDOLPH...GUILFORD AND NORTHERN CHATHAM COUNTIES EARLY THIS
AFTERNOON...

At 137 PM EDT, Showers and thunderstorms were popping up over the
Northwest Piedmont. These showers and storms were drifting slowly
southeast around 10 mph and they will be over the Triad area by
around 200 PM.

Their slow movement and potential for repeated heavy downpours could
cause flooding, especially in the urbanized areas of the Triad this
afternoon. Wind gusts up to 40 mph will also be possible.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Chapel Hill, Burlington,
Asheboro, Lexington, Graham, Hillsborough and Randleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3624 7916 3576 7899 3578 8047 3584 8048
      3583 8046 3585 8042 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1737Z 240DEG 49KT 3639 7995

13

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
July 6, 1:34 PM EST
Where
Forsyth County, 0.86 mi NNW of Clemmons
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.032, -80.385

One tree was reported down along Westwood Village Drive.

Thunderstorm Wind, Guilford

When
July 6, 1:35 PM EST
Where
Guilford County, 1.25 mi SW of Bessemer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.088, -79.766

One tree was reported down near the intersection of Wendover Avenue and Highway 29.

Thunderstorm Wind, Forsyth

When
July 6, 1:45 PM EST
Where
Forsyth County, 0.78 mi S of Kernersville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.109, -80.078

One tree was reported down across the road near the intersection of Lindsey Street and Salisbury Street.

Thunderstorm Wind, Guilford

When
July 6, 2:19 PM EST
Where
Guilford County, 0.56 mi W of Sedalia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
36.070, -79.630

Trees and power lines were reported down.

Thunderstorm Wind, Orange

When
July 6, 2:50 PM EST
Where
Orange County, 0.21 mi SE of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.168, -79.168

A tree and power line were reported down at Elland Cedar Grove Road and Carr Store Road.

Thunderstorm Wind, Orange

When
July 6, 3:00 PM EST
Where
Orange County, 1.14 mi NE of Hillsborough to 1.11 mi ENE of Hillsborough
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.090, -79.103

A couple of trees were reported down on North Carolina Highway 86, one at Holman Drive and another on Highway 70.

Thunderstorm Wind, Wake

When
July 6, 3:16 PM EST
Where
Wake County, 2.18 mi NE of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.820, -78.640

Trees were reported down on power lines.

Thunderstorm Wind, Wake

When
July 6, 3:17 PM EST
Where
Wake County, 2.89 mi ESE of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.790, -78.620

Trees were reported down on power lines.

Thunderstorm Wind, Durham

When
July 6, 3:25 PM EST
Where
Durham County, 0.8 mi N of Rougemont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.231, -78.932

Numerous large tree limbs and four trees were reported down on Chambers Road near Highway 501.

Thunderstorm Wind, Montgomery

When
July 6, 3:25 PM EST
Where
Montgomery County, 0.87 mi N of Candor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.313, -79.768

One tree was reported down on the road.

Flash Flood, Wake

When
July 6, 3:25 PM EST to 4:50 PM EST
Where
Wake County, 2.24 mi W of Wilders Grove to 2.37 mi W of Wilders Grove
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.800, -78.610

Flooding was reported along North Raleigh Boulevard near Millbank Street, along with a car stuck in the flood waters, resulting in a water rescue.

Thunderstorm Wind, Durham

When
July 6, 3:40 PM EST
Where
Durham County, 1.81 mi ENE of Rougemont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.230, -78.900

Multiple trees were reported down near the Durham Person County Line.

Thunderstorm Wind, Person

When
July 6, 3:40 PM EST
Where
Person County, 2.47 mi S of Mt Tirzah
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.245, -78.907

Trees and power lines were reported down at the intersection of Moores Mill Road and Rassie Crabtree Road.

Thunderstorm Wind, Montgomery

When
July 6, 3:44 PM EST
Where
Montgomery County, 1.83 mi WSW of Biscoe
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.360, -79.830

Multiple trees were reported down across the county.

Flash Flood, Wake

When
July 6, 3:50 PM EST to 4:50 PM EST
Where
Wake County, 1.82 mi ESE of Raleigh to 1.87 mi ESE of Raleigh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.790, -78.640

High water was reported on Peace Street and Capitol Boulevard.

Flash Flood, Wake

When
July 6, 3:50 PM EST to 4:50 PM EST
Where
Wake County, 2.43 mi S of Millbrook to 2.6 mi S of Millbrook
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.815, -78.620

Atlantic Avenue at Hodges was closed due to flooding.

Thunderstorm Wind, Anson

When
July 6, 4:15 PM EST
Where
Anson County, 1.59 mi SSW of Burnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.099, -80.260

A large tree was reported down blocking Olive Branch Road, between Edwards Store Road and Cappadocia Church Road.

Thunderstorm Wind, Johnston

When
July 6, 4:46 PM EST
Where
Johnston County, 0.69 mi S of Micro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.560, -78.200

Two trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774984, 774985, 774988, 774989, 774991, 774995, 774996, 774997, 775001, 775005, 775032, 775007, 775010, 775012, 775034, 775037, 775013, 775014.